Phentermine cardiovascular safety II: response to Yosefy Int J Cardiol. 2009 Epub Mar 19

Int J Cardiol. 2010 Nov 19;145(2):391-392. doi: 10.1016/j.ijcard.2010.02.060. Epub 2010 Mar 6.

Abstract

This is the fourth in a series of letters-to-the-editor discussing phentermine and cardiovascular safety. Yosefy et al., in reporting a case of aortic cusp tear in a 28 year-old woman with a bicuspid aortic valve, attributed the tear to previous phentermine therapy. Evidence of mitral and tricuspid valve thickening was noted at echocardiography. In replying we pointed out that phentermine-induced valvular heart disease has not been reported and suggested that, since the reference cited for support referred to fenfluramine-induced valvulopathy, the attribution of the cusp tear to phentermine was incorrect. Yosefy replied, asserting that since the patient had no other cardiac risk factor, the tear had to be due to phentermine. In support of his presumption that phentermine therapy can induce cardiac risk he cited only the PDR warnings for phentermine. In this reply we point out that a congenital bicuspid valve should not be ignored as a cardiac risk factor, that aortic valve cusp tears have been associated with bicuspid valves but never with phentermine or with valve thickening no matter the etiology, and that there is no published data implicating phentermine as a cause of valve thickening (or any other valve pathology). Evidence of phentermine safety in the peer-reviewed medical literature is discussed in the context of the cardiovascular warnings for phentermine in the PDR.

Publication types

  • Comment
  • Letter

MeSH terms

  • Female
  • Heart Valve Diseases / chemically induced*
  • Heart Valve Diseases / diagnosis
  • Humans
  • Mitral Valve / injuries
  • Mitral Valve / pathology*
  • Phentermine / adverse effects*
  • Risk Factors

Substances

  • Phentermine